Home Print this page Email this page Small font size Default font size Increase font size
Users Online: 90
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Contacts Login 


 
 Table of Contents  
LETTER TO THE EDITOR
Year : 2020  |  Volume : 9  |  Issue : 3  |  Page : 165

Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions


Department of Clinical Pharmacy and Pharmacy Practice, School of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan, Iran

Date of Submission18-May-2020
Date of Acceptance23-May-2020
Date of Web Publication08-Oct-2020

Correspondence Address:
Dr. Ali Rismanbaf
Department of Clinical Pharmacy and Pharmacy Practice, School of Pharmacy and Pharmaceutical Sciences, Isfahan University of Medical Sciences, Isfahan
Iran
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jrpp.JRPP_20_63

Rights and Permissions

How to cite this article:
Rismanbaf A. Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions. J Res Pharm Pract 2020;9:165

How to cite this URL:
Rismanbaf A. Increased risk of arrhythmia in COVID-19 patients: Possible roles of both the disease pathophysiology and adverse drug reactions. J Res Pharm Pract [serial online] 2020 [cited 2020 Oct 24];9:165. Available from: https://www.jrpp.net/text.asp?2020/9/3/165/297566



Dear Editor,

Coronavirus disease 2019 (COVID-19) is a newly emerging and highly contagious disease caused by the severe acute respiratory syndrome coronavirus 2 (SARS-CoV-2) that was first reported in December 2019 and was announced as a pandemic disease on March 11, according to the World Health Organization warning.[1] The clinical sign and symptoms of COVID-19 mostly include fever (98.6%), fatigue (69.6%), dry cough (59.4%), anorexia (39.9%), myalgia (34.8%), and dyspnea (31.2%), and it causes the most involvement in lung tissue.[2] However, in addition to lung involvement, other organs can also be involved in COVID-19, including the heart, and causes complications such as acute cardiac injury and arrhythmia (which reported in 44.4% of intensive care unit [ICU] patients and 6.9% of non-ICU patients).[2],[3] Major mechanisms that predispose COVID-19 patients to arrhythmia include the direct effect of the SARS-CoV-2 on the heart and lung tissue (causing hypoxia and has an indirect effect), diarrhea and electrolyte disturbances (especially hypokalemia), cytokine storm, and interleukin (IL)-6 effects on sympathetic tone, cardiomyocyte ion channels (hERG-K+), and fever (causing Brugada syndrome).[4] However, these mechanisms are not the only risk factors for arrhythmia in COVID-19 patients, but medications prescribed can also be significant risk factors.

Among the most common medications used to treat COVID-19 are aminoquinolines (chloroquine and hydroxychloroquine), of which cardiac arrhythmia is one of the most important side effects. On the other hand, azithromycin and lopinavir/ritonavir (Kaletra) are two drugs that often prescribed in combination with chloroquine and hydroxychloroquine, and due to their arrhythmogenic effects and CYP3A4 inhibitory effect of Kaletra (which can interfere with chloroquine, hydroxychloroquine, and azithromycin metabolism), they can increase the risk of arrhythmia. Furthermore, it has been reported that IL-6 by cytochrome P450, particularly CYP3A4, inhibitory effects and SARS-CoV-2 by causing liver and kidney injuries, can interfere with chloroquine, hydroxychloroquine, azithromycin, and Kaletra metabolism and possibly increase their serum concentration and risk of arrhythmia.[4],[5]

As a result, COVID-19 can be a reason for heart damage and arrhythmia, or it can provide conditions for arrhythmia, especially in patients who receive arrhythmogenic drugs, such as chloroquine, hydroxychloroquine, azithromycin, and Kaletra. Hence, constant monitoring of the electrocardiogram, electrolyte levels (especially potassium), body temperature, and troponin (a marker of myocardial damage) is essential and can be life-saving in COVID-19 patients.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Zhou P, Yang XL, Wang XG, Hu B, Zhang L, Zhang W, et al. Discovery of a Novel Coronavirus Associated with the Recent Pneumonia Outbreak in Humans and its Potential Bat Origin. BioRxiv; 2020.  Back to cited text no. 1
    
2.
Wang D, Hu B, Hu C, Zhu F, Liu X, Zhang J, et al. Clinical characteristics of 138 hospitalized patients with 2019 novel coronavirus-infected pneumonia in Wuhan, China. JAMA 2020;323:1061-9.  Back to cited text no. 2
    
3.
Zheng YY, Ma YT, Zhang JY, Xie X. COVID-19 and the cardiovascular system. Nat Rev Cardiol 2020;17:259-60.  Back to cited text no. 3
    
4.
Lazzerini PE, Boutjdir M, Capecchi PL. COVID-19, arrhythmic risk and inflammation: Mind the gap! Circulation 2020. [Ahead of Print].  Back to cited text no. 4
    
5.
Rismanbaf A, Zarei S. Liver and kidney injuries in COVID-19 and their effects on drug therapy; a Letter to Editor. Arch Acad Emerg Med 2020;8:e17.  Back to cited text no. 5
    




 

Top
 
 
  Search
 
Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
Access Statistics
Email Alert *
Add to My List *
* Registration required (free)

 
  In this article
References

 Article Access Statistics
    Viewed66    
    Printed0    
    Emailed0    
    PDF Downloaded9    
    Comments [Add]    

Recommend this journal